Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 12, 2008, 12:41 AM CDT for 5 counties in Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 12:41 AM CDT (05:41 UTC)
- Expired
- Sep 12, 2008, 4:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alfalfa County, OK, Blaine County, OK, Dewey County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 1:00 AM CDT | FLASH FLOOD | Cherokee, OK | WATER OVER US 64 WEST OF CHEROKEE. THE TIME WAS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 120541
FFWOUN
OKC003-011-043-093-151-120930-
/O.NEW.KOUN.FF.W.0042.080912T0541Z-080912T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1241 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
NORTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
EASTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA...
MAJOR COUNTY IN NORTHWEST OKLAHOMA...
EASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA...
* UNTIL 430 AM CDT
* AT 1240 AM CDT...VERY HEAVY RAIN WAS FALLING ACROSS THE WARNED
AREA EARLY THIS MORNING. RAINFALL RATES OVER 5 INCHES IN 3 HOURS HAS
BEEN REPORTED IN DEWEY COUNTY... AND RADAR ESTIMATES SOME AREAS HAVE
RECEIVED OVER 6 INCHES OF RAIN. WATER HAS ALREADY BEEN REPORTED OVER
SOME ROADS IN THE WARNING AREA. LOCALLY HEAVY RAIN IS EXPECTED TO
CONTINUE THROUGH MUCH OF THE EARLY MORNING HOURS AND ANY ADDITIONAL
RAINFALL WILL ENHANCE FLOODING POTENTIAL.
* LOCATIONS IN THE WARNING INCLUDE ALINE...ALVA...AMORITA...AVARD...
BURLINGTON...BYRON...CAPRON...CARMEN... CHEROKEE...CHESTER...
CLEO SPRINGS...DACOMA...DRIFTWOOD...FAIRVIEW...HELENA...HOPETON...
HUCMAC...INGERSOLL...ISABELLA...LAMBERT...LONGDALE...ORIENTA...
ORION...PUTNAM...SEILING...TALOGA. THIS ALSO INCLUDES AREAS NEAR
CANTON LAKE AND GREAT SALT PLAINS LAKE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
LAT...LON 3700 9810 3618 9830 3606 9864 3582 9879
3582 9909 3617 9897 3617 9895 3622 9895
3700 9869
$$
..SPEG.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:56 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 11, 8:56 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 856 PM CDT THU SEP 11 2008 .UPDATE... LARGE AREA OF RAIN... HEAVY AT TIMES... WILL CONT ACROSS PARTS OF NORTHERN AND WESTERN OK OVERNIGHT. SOME FLOODING MAY OCCUR WITH THE HEAVY RAIN AND DUE TO THE EXTENDED PERIOD OF RAINFALL. HAVE LOWERED POPS IN SE THIRD TO HALF OF FA DUE TO THE RAIN SHIFTING INTO NW SECTIONS. CLOUDS HAVE DECREASED IN SOUTHEAST PORTIONS OF FA SO HAVE ADJUSTED SKY COVER. MADE ADJUSTMENTS TO HOURLY GRIDS. WILL SEND UPDATES SHORTLY. MAXWELL && .PREV DISCUSSION... /ISSUED 355 PM CDT THU SEP 11 2008/ DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM ALTUS TO KINGFISHER TO STILLWATER. FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL THE POTENTIAL FOR LOCAL DOWNPOURS. EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE ENTIRE FLOOD WATCH THROUGH SUNDAY. NO CHANGES MADE BEYOND SUNDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 85 69 81 / 60 40 30 60 HOBART OK 70 86 70 80 / 90 60 40 60 WICHITA FALLS TX 72 90 71 82 / 20 30 20 70 GAGE OK 65 78 63 77 / 100 80 60 50 PONCA CITY OK 69 84 70 80 / 90 60 50 60 DURANT OK 73 87 73 85 / 20 10 20 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052. TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090. && 25/09
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKEIn the hours before
Local storm report, Sep 12, 12:09 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1209 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 1 S TALOGA 36.03N 98.96W
09/11/2008 DEWEY OK LAW ENFORCEMENT
HWY 183. WATER OVER HWY MAKING ROAD IMPASSIBLE
1150 PM FLASH FLOOD CHESTER 36.22N 98.92W
09/11/2008 MAJOR OK LAW ENFORCEMENT
NEAR HWYS 281/60. ROADWAY FLOODED, DEBRIS IN ROADWAY.
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:45 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more | 4 hr |
| Sep 11, 10:52 PM CDT | Flash Flood Warning | OUN | Blaine, Dewey, Major | 113 min |
| Sep 12, 1:51 AM CDT | Areal Flood Advisory | OUN | Custer | 114 min |
| Sep 12, 2:52 AM CDT | River Flood Warning | OUN | Dewey, Major, Woodward | 60 hr |
| Sep 12, 3:38 AM CDT | Flash Flood Warning | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Sep 12, 4:31 AM CDT | Flash Flood Warning | OUN | Major | 3 hr |
| Sep 12, 6:26 AM CDT | Flash Flood Warning | OUN | Alfalfa, Dewey, Major, Woods, Woodward | 3 hr |
| Sep 12, 6:40 AM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Sep 12, 9:26 AM CDT | Areal Flood Warning | OUN | Alfalfa, Blaine, Dewey, Garfield, Grant, Major and 2 more | 6 hr |
| Sep 12, 9:59 AM CDT | River Flood Warning | OUN | Major, Woods, Woodward | 23 hr |
| Sep 12, 10:16 AM CDT | River Flood Warning | OUN | Blaine, Kingfisher, Major | 41 hr |
| Sep 12, 11:12 AM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 5 days |
| Sep 12, 11:12 AM CDT | River Flood Warning | OUN | Grant, Kay | 67 hr |
| Sep 12, 2:21 PM CDT | Areal Flood Warning | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Garfield and 7 more | 8 hr |
| Sep 12, 2:39 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 60 hr |
| Sep 12, 3:51 PM CDT | Wind Advisory | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more | 30 hr |
| Sep 12, 5:23 PM CDT | Areal Flood Advisory | OUN | Custer, Washita | 112 min |
| Sep 12, 6:01 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Washita | 3 hr |
| Sep 12, 6:14 PM CDT | Areal Flood Advisory | OUN | Greer, Jackson, Kiowa, Washita | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.